Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 7, NWS North Platte, NE

March 16, 202519 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 16, 2025, 1:14 AM MDT for 19 counties in Nebraska. It took effect at Mar 16, 2025, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2025, 1:14 AM MDT (07:14 UTC)
In effect from
Mar 16, 2025, 12:00 PM MDT
Expired
Mar 16, 2025, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3192 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS83 KLBF 160714
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
214 AM CDT Sun Mar 16 2025

...CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW HUMIDITY AND GUSTY
WINDS ACROSS THE PANHANDLE, SANDHILLS, AND SOUTHWEST NEBRASKA THIS
AFTERNOON AND EVENING...

NEZ209-160815-
/O.CAN.KLBF.FW.A.0005.250316T1800Z-250317T0100Z/
Loup Rivers Basin-
214 AM CDT Sun Mar 16 2025

...FIRE WEATHER WATCH IS CANCELLED FOR LOW HUMIDITY AND GUSTY 
WINDS FOR PORTIONS OF NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has cancelled the
Fire Weather Watch.

Near critical fire weather conditions are still possible, due to
low relative humidity, however, winds are forecast to remain below
critical fire weather thresholds. 

$$

NEZ204-206-210-219-170100-
/O.UPG.KLBF.FW.A.0005.250316T1800Z-250317T0100Z/
/O.NEW.KLBF.FW.W.0007.250316T1800Z-250317T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-Frenchman Basin-
Loess Plains-
214 AM CDT Sun Mar 16 2025 /114 AM MDT Sun Mar 16 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITY AND GUSTY WINDS FOR THE PANHANDLE, SANDHILLS, AND
SOUTHWEST NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 1 PM CDT /noon MDT/ this afternoon to 8 PM CDT /7 
PM MDT/ this evening. The Fire Weather Watch is no longer in 
effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess 
  Plains.

* TIMING...1 PM CDT through 8 PM CDT Sunday.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Up to 64.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
738 
WWUS83 KLBF 161839
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
139 PM CDT Sun Mar 16 2025

...CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW HUMIDITY AND GUSTY
WINDS ACROSS THE PANHANDLE, SANDHILLS, AND SOUTHWEST NEBRASKA
THIS AFTERNOON AND EVENING...

NEZ204-206-170100-
/O.NEW.KLBF.FW.A.0006.250317T1500Z-250318T0100Z/
/O.CON.KLBF.FW.W.0007.000000T0000Z-250317T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
139 PM CDT Sun Mar 16 2025 /1239 PM MDT Sun Mar 16 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR THE
EASTERN NEBRASKA PANHANDLE AND SANDHILLS...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR THE
EASTERN PANHANDLE AND SANDHILLS...

The National Weather Service in North Platte has issued a Fire
Weather Watch for low relative humidity and gusty winds, which is
in effect from Monday morning through Monday evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest.

* TIMING...1 PM CDT through 8 PM CDT Sunday for the warning and 10
  AM through 8 PM CDT Monday for the watch.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 77.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ210-219-170100-
/O.CON.KLBF.FW.W.0007.000000T0000Z-250317T0100Z/
Frenchman Basin-Loess Plains-
139 PM CDT Sun Mar 16 2025 /1239 PM MDT Sun Mar 16 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
SOUTHWESTERN NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin and Fire 
  Weather Zone 219 Loess Plains.

* TIMING...1 PM CDT through 8 PM CDT Sunday.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Up to 65.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ208-209-170100-
/O.NEW.KLBF.FW.A.0006.250317T1500Z-250318T0100Z/
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
139 PM CDT Sun Mar 16 2025

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
PORTIONS OF CENTRAL AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Fire
Weather Watch for low relative humidity and gusty winds, which is
in effect from Monday morning through Monday evening.

* AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort 
  Niobrara NWR/Samuel R McKelvie National Forest and Fire 
  Weather Zone 209 Loup Rivers Basin.

* TIMING...10 AM CDT through 8 PM CDT Monday.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 79.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
480 
WWUS83 KLBF 170100
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
800 PM CDT Sun Mar 16 2025


NEZ204-206-170900-
/O.EXP.KLBF.FW.W.0007.000000T0000Z-250317T0100Z/
/O.CON.KLBF.FW.A.0006.250317T1500Z-250318T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
800 PM CDT Sun Mar 16 2025 /700 PM MDT Sun Mar 16 2025/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR THE EASTERN NEBRASKA PANHANDLE AND SANDHILLS...

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS 
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR THE EASTERN 
PANHANDLE AND SANDHILLS...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest.

* TIMING...1 PM CDT through 8 PM CDT Sunday for the warning and 
  10 AM through 8 PM CDT Monday for the watch.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 77.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ210-219-170200-
/O.EXP.KLBF.FW.W.0007.000000T0000Z-250317T0100Z/
Frenchman Basin-Loess Plains-
800 PM CDT Sun Mar 16 2025 /700 PM MDT Sun Mar 16 2025/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR THE EASTERN 
PANHANDLE AND SANDHILLS...

Westerly winds have diminished and relative humidity values have 
improved.

$$

NEZ208-209-170900-
/O.CON.KLBF.FW.A.0006.250317T1500Z-250318T0100Z/
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
800 PM CDT Sun Mar 16 2025

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR THE EASTERN NEBRASKA PANHANDLE AND SANDHILLS...

* AFFECTED AREA...Fire Weather Zone 208 Niobrara Valley/Fort 
  Niobrara NWR/Samuel R McKelvie National Forest and Fire 
  Weather Zone 209 Loup Rivers Basin.

* TIMING...10 AM CDT through 8 PM CDT Monday.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 79.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop may spread rapidly and be 
  difficult or impossible to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 15, 11:51 PM MDT, 1 hour 23 minutes earlier. Its key messages:

  • Near critical to critical fire weather conditions are expected Sunday and Monday.
  • A storm system mid week next week will lead to gusty winds, colder temperatures and the threat for rain or accumulating snow. Forecast details and forecast confidence are low at this time.
Area forecast discussion, Mar 15, 11:51 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1251 AM CDT Sun Mar 16 2025

.KEY MESSAGES...

- Near critical to critical fire weather conditions are expected
  Sunday and Monday.

- A storm system mid week next week will lead to gusty winds,
  colder temperatures and the threat for rain or accumulating
  snow. Forecast details and forecast confidence are low at this
  time.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 312 PM CDT Sat Mar 15 2025

Over the next 36 hours dry and warm air will push into the high
plains resulting in critical or near critical fire weather
conditions Sunday afternoon. More about that in the fire weather
section below. For tonight, high pressure will build south into
western and central Nebraska before exiting east by 12z Sunday.
Winds will be light from the north and northwest later tonight.
With the light winds, dry air and clear skies in place, went
ahead and lowered lows a couple of degrees from the inherited
forecast. This led to lows around 20 tonight. Cooler but not to
the degree the latest MET guidance would suggest as it had a low
of 11 for North Platte and Valentine. On Sunday, winds will
shift around to the west as surface low pressure deepens to the
north of the forecast area. The westerly winds will push very
dry air into the region from the west leading to afternoon RH
around 15 percent. Winds are more of a question mark for Sunday.
The GFS bufkit soundings indicate good mixing potential above
h850 Sunday afternoon with periodic gusts above 30 MPH Sunday
afternoon. The 12z HRRR also supports this increased wind threat
and extends this east to all but the far eastern forecast area.
The NAM is most subdued with its winds Sunday afternoon and may
be a by product of the very cold start and cooler afternoon
temperatures Sunday. That being said, will favor the warmer
temperatures in the MAV and NBM guidance which will lead to
highs in the lower 60s. These warmer temperatures also favor
greater mixing and wind potential Sunday afternoon.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 312 PM CDT Sat Mar 15 2025

Low amplitude ridging will transition quickly across the
central plains on Monday, leading to the development of a low
level thermal ridge which extends north from the southern plains
as far north as southern South Dakota. H85 temps will approach
17C in the southwestern forecast area Monday afternoon. This
should equate to highs well into the mid to upper 70s across the
forecast area. With the approach of a frontal boundary later
Monday night, wouldn't be surprised if we top 80 for Monday,
which is above the NBM deterministic high of 79 for North
Platte. FYI, the record high for North Platte on Monday is 82
degrees. A mid level trough will deepen across the southwestern
CONUS Monday night. As this feature approaches the Four Corners
Tuesday morning, surface low pressure will slide east across the
central plains, forcing a cold front through the forecast area
Tuesday. Well behind the front, there will be an increased
threat for precipitation, initially over the northern forecast
area, then south over southern Nebraska into Iowa. Forcing with
this post frontal lift appears to bypass most of the forecast
area Tuesday into Tuesday night, so ATTM, winter impacts appear
minimal. With forcing generally favored during the day across
the forecast area, the bulk of any precipitation should fall as
rain with a better threat for snow east of the area. Will need
to continue to monitor the timing of this forcing closely over
the next 24 to 36 hours as this will play heavily toward any
winter impacts Tuesday night into Wednesday across the area. Low
amplitude ridging will build back into the central plains
Thursday. This ridging will be followed by another quick moving
shortwave trough Friday into Friday night. Highs Thursday and
Friday will be in the mid to upper 50s which is at the lower end
of the NBM ensembles, of which, the mean is in the lower to
middle 60s. That being said, if this trend continues, forecast
high temperatures for Thursday and Friday have a good chance to
increase with subsequent forecast packages.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1247 AM CDT Sun Mar 16 2025

VFR condition are expected through the forecast period.

Mid-level cloud cover continues to slowly track east across the
local area though bases remain above 12kft AGL with the lack of
reporting from observation sites. Believe this should remain
fairly prevalent through the overnight hours with slight
decreases in CIGs possible before sunrise. Skies will clear for
the bulk of the day Sunday as winds flip to the west behind a
passing trough. Gusty west winds will develop as a result with
peak speeds around 25 knots. A few locations may see closer to
30 knots so will monitor trends for increased speeds.

LLWS develops late tonight and confidence in impacts is greatest
at VTN. For now, will omit mention at LBF but later forecast may
require inclusion if trends continue.

&&

.FIRE WEATHER...
Issued at 312 PM CDT Sat Mar 15 2025

Two more days with potential for critical fire weather conditions
across central and western Nebraska. On Sunday, widespread
minimum RH of 10 to 20 percent is likely across the area. Winds on
the other hand are less certain, especially over the eastern half
of the forecast area. Probabilistic guidance shows an 80 percent
chance for wind gusts at or above 30mph especially both west of
Hwy 83 and north of I-8 Sunday afternoon. Wind potential
diminishes heading further to the east.

Highs Monday will reach into the mid to upper 70s, favoring min
RH at or under 15 percent. Winds Monday are uncertain and will
hinge on the location of a surface trough. A cold front will pass
through the area Monday night with cooler readings and potential
for wetting precipitation Tuesday into Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening
for NEZ204-206-210-219.

&&

SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...NMJ
FIRE WEATHER...Buttler
Hazardous weather outlook, Mar 15, 7:04 PM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
804 PM CDT Sat Mar 15 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-161200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
804 PM CDT Sat Mar 15 2025 /704 PM MDT Sat Mar 15 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A fire weather watch is in effect for Sunday afternoon/early evening
for locations across the Sandhills, west central and southwestern
Nebraska. Gusty winds and low relative humidity will lead to
critical or near critical fire weather conditions.

Near critical to critical fire weather conditions are possible
Monday, due to a combination of above average temperatures, low
relative humidity, gusty winds, and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:39 PM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 16 more13 hr

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.